Winter Weather, Alexander
- When
- February 5, 12:00 AM CST to 9:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
An upper-level storm system lifted northeast out of the southern Plains. An associated weak surface low moved northeast across western Kentucky and southwest Indiana.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An upper-level storm system lifted northeast out of the southern Plains. An associated weak surface low moved northeast across western Kentucky and southwest Indiana. A few bands of moderate to locally heavy snowfall occurred to the north and west of the surface low path. Visibility was around one-quarter mile in the bands of heavy snow. Accumulations were generally from 1 to 3 inches across most of southern Illinois, except locally around 4 inches in Pinckneyville in Perry County. Less than an inch fell in four extreme southern counties around Metropolis. Specific snowfall amounts included 4 inches in Pinckneyville, 3 inches in Mount Vernon and Dahlgren (Hamilton County), 2 inches in Benton, and 1.5 to 2 inches along Route 13 from Murphysboro and Carbondale east across Harrisburg to Gallatin County. Roads were snow-covered and very slippery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 4, 11:50 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1150 PM CST FRI FEB 4 2011
.UPDATE...
UPDATED AVIATION DISCUSSION FOR 06Z TAF ISSUANCE. THE PUBLIC
SECTIONS REMAIN UNCHANGED.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
WILL MAINTAIN THE WINTER WEATHER ADVISORY FOR SNOW FOR TONIGHT
THROUGH SATURDAY MORNING. VIGOROUS UPPER LEVEL SYSTEM WILL MOVE
TOWARD THE REGION TONIGHT AND ACROSS THE AREA EARLY SATURDAY
MORNING. THE MODELS HAVE COME IN LINE WITH GENERAL QPF AMOUNTS
YIELDING 1 TO PERHAPS ISOLATED 2 INCHES IN SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...WITH APPROXIMATELY 1 TO 3 INCHES IN WEST
KENTUCKY. AS USUAL...TRICKY SNOW FORECAST. WHAT MAKES IT A TAD MORE
DIFFICULT THIS TIME...IS A LACK OF DEEP MOISTURE -10/-20C WHICH MAY
BE A SLIGHT HINDRANCE TO LARGER SNOWFLAKE PRODUCTION. THAT WOULD
TEND TO HOLD ACCUMULATIONS BACK A TAD. HOWEVER RATIOS...GIVEN OUR
LOWS IN THE MID TO UPPER 20S...AND POTENTIAL MODEST DYNAMICAL
COOLING ASPECT...COULD BE THE NECESSARY OFFSETTING FACTOR. USED A
40/40/20 BLEND OF THE GFS/NAM/00Z ECMWF FOR QPF PURPOSES...AND
SNOWFALL FORECASTS. THEY WERE IN FAIRLY GOOD AGREEMENT AND EVER SO
SLIGHTLY HIGHER WITH AMOUNTS.
AT ONSET...THERE COULD BE SOME MIXED PRECIPITATION AS WELL...SO
WILL ACCOUNT FOR A COUPLE OF HOURS OF THAT AT ONSET...BUT WHEN THE
PRECIP INCREASES...IT SHOULD GENERALLY BE SNOW.
WILL KEEP DECENT POPS IN SATURDAY MORNING EAST OF THE MISSISSIPPI
RIVER AND ESPECIALLY THE EVV TRI-STATE. HOWEVER WE THINK THAT THE
ACTIVITY WILL SHIFT FAIRLY QUICKLY TO THE NORTHEAST AND EVENTUALLY
OUT OF THE AREA...AS THE UPPER SYSTEM MOVES NORTHEAST OF THE AREA
THROUGH THE COURSE OF THE DAY. BY SATURDAY NIGHT...THE FORECAST IS
DRY.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY WILL BRING US ANOTHER OPPORTUNITY FOR MIXED PCPN EARLY...
ESPECIALLY OVER SRN IL/SWRN IND...CHANGING TO RAIN BY AFTN ACROSS
MOST OF THE PAH FCST AREA...WITH A POSSIBILITY OF SOME SNOW
CONTINUING IN THE NWRN THIRD INTO THE EVE. OVNGT RAIN SHOULD
TRANSITION TO SNOW AS TEMPS DROP. THIS WILL BE MORE OF AN OPEN
WAVE KIND OF SYSTEM IN THE MID LEVELS...WITH A SFC LOW PASSING
ENEWD THROUGH OUR REGION. THE MODELS DIFFER WITH THE LOW/S
PATH...AND THIS COULD AFFECT THE LOCATION OF THE RAIN/SNOW/SLEET
LINES. BY MON...COLDER AIR MOVING IN WILL MAKE THE ATMOSPHERE MORE
CONDUCIVE TO SNOW. ATTM IT APPEARS BY THE TIME THE EVENT ENDS MON
NIGHT...THE REGION SHOULD GENERALLY HAVE 2 INCHES OR LESS.
THE DETERMINISTIC GFS MODEL SEEMS TO BE THE OUTLIER REGARDING THE
ONSET OF THE NEXT PCPN EVENT...SHOVING THE BAROCLINIC ZONE SOUTH
MUCH QUICKER THAN THE ECMWF/GEM. THE GFS ENSEMBLE MEAN SHOWS THE
MAIN PUNCH OF THE NEXT WAVE OF THIS ACTIVE MID LEVEL PATTERN TO BE
ON WED. FOR NOW...WE WILL KEEP THE FCST PCPN FREE FOR TUE/TUE
NIGHT. THE ECMWF SOLUTION WAS GIVEN THE MOST WEIGHT FOR THE LATTER
PART OF THE FCST PACKAGE...THUS FOR NOW THE PCPN WINDOW WILL BE
WED/WED NIGHT/THU WITH THIS SYSTEM. THERE IS A STRONG SIGNAL FROM
THE MODELS FOR MUCH COLDER AIR TO BE MOVING IN...SO THE PCPN IN
THIS TIME FRAME IS EXPECTED TO BE ALL SNOW. EXPECTED AMOUNTS ARE
UNCERTAIN ATTM. FRIDAY MRNG COULD YIELD NEAR ZERO TEMPS WITHOUT
THE WIND CHILL...WHICH COULD BREAK SOME RECORDS.
&&
.AVIATION...
CONDITIONS WILL BEGIN TO TANK AS THE UPPER LEVEL STORM SYSTEM BEGINS
TO MOVE THROUGH THE AREA OVERNIGHT. THERE MAY BE A FEW HOURS OF MVFR
CONDITIONS...BUT PREPONDERANCE OF EVIDENCE IS THAT IFR CONDITIONS
WILL QUICKLY GET ESTABLISHED ONCE THE WIDESPREAD SNOW SETS IN
OVERNIGHT THROUGH SATURDAY MORNING. SOME RAIN/FREEZING RAIN AND
SLEET WILL ALSO BE POSSIBLE OVER WEST KENTUCKY AND SOUTHWEST INDIANA
FOR THE FIRST FEW HOURS OF THE PERIOD BEFORE THE SNOW GETS
ESTABLISHED.
SNOWS WILL GRADUALLY TAPER OFF FROM WEST TO EAST FROM MID MORNING
THROUGH THE MID AFTERNOON. IFR OR LOW MVFR CEILINGS WILL PREVAIL
BEHIND THE SNOW FOR THE REMAINDER OF THE AFTERNOON...AND THEY MAY
LINGER INTO THE EVENING IN THE EAST. CANNOT RULE OUT A GUST INTO THE
TEENS IN THE MID AFTERNOON OVER WEST KENTUCKY...AS CEILINGS BEGIN TO
BREAK UP.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
SATURDAY FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
TRIGG-UNION KY-WEBSTER.
MO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
SATURDAY FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
MO.
IL...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
SATURDAY FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
SATURDAY FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
SHORT TERM...DRS/CN
LONG TERM....DB
AVIATION.....DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1115 AM CST FRI FEB 4 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1115 AM CST FRI FEB 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY WILL BE IN EFFECT TONIGHT THROUGH SATURDAY MORNING. LIGHT SNOW WILL DEVELOP THIS EVENING ACROSS SOUTHEAST MISSOURI... WESTERN KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS. BY MIDNIGHT...AND THROUGH THE REST OF THE NIGHT...THE SNOW WILL EXPAND INTO SOUTHWEST INDIANA AND ACROSS THE REST OF SOUTHERN ILLINOIS. REFER TO THE ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT SNOW WILL CONTINUE IN THE MORNING...ESPECIALLY EAST OF THE MISSISSIPPI RIVER...BUT A DIMINISHING TREND IS EXPECTED AS THE ACTIVITY MOVES NORTHEAST. BY AFTERNOON MOST LINGERING LIGHT SNOW ACTIVITY SHOULD BE OUT OF THE AREA. A WINTER WEATHER ADVISORY REMAINS IN EFFECT SATURDAY MORNING FOR THE FOUR STATE REGION. REFER TO THE ADVISORY PRODUCT FOR DETAILS. SNOW CHANCES WILL INCREASE FROM WEST TO EAST STARTING SUNDAY AFTERNOON AND CONTINUE THROUGH MONDAY NIGHT...BUT ONLY MINOR ACCUMULATIONS ARE EXPECTED DURING THIS PERIOD. ANOTHER ROUND OF SNOW IS POSSIBLE AROUND THE MIDDLE OF NEXT WEEK. MORE SIGNIFICANT SNOW ACCUMULATION IS POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT IN WITH THEIR SNOWFALL TOTALS. JP/CN
The national radar mosaic for the moment the first event began.
14 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273196, 273197, 273198, 273202, 273204, 273205, 273206, 273207, 273208, 273209, 273221, 273211, 273212, 273213, 273214.